I started getting the depo-provera injection in June 2009. Ever since then I have been getting a rash on my vagina with really bad itching where I scratch until my vagina bleeds, there is no odor but my discharge is sometimes brown and my doctor said it's just old blood that my body is trying to get rid of because I don't have periods as often as I used to. Nothing will work, I have tried creams and vaseline and my doctor suggested that I get tested and when all the results came back negative she looked clueless and had no explanation. Is there a possibility that I am allergic to myself and discharge or that I am allergic to the shot. My skin does not itch on the injection site and I don't have a yeast infection. Are there anymore tests that I may want to do before my insides are scratched until they are raw?
The symptoms you mentioned are not likely to be related to allergies caused by the depo shot (generic name: medroxyprogesterone). Almost any substance including the other substance contained in the Depo Provera might cause an allergy. However, since Depo Provera is administered intramuscular any possible allergy would be spread throughout the whole skin as urticaria rather then affecting only limited areas.
According to the symptoms you provided, the vaginal itching might be caused by a vaginal infection. The vaginal infection might be due to a fungal or bacterial infection. Both are easily examined by taking a vaginal swab for microbiological examination by your gynecologist. Microscopic examination might reveal the fungal spores or the bacteria. It also might detect the most effective antibiotic if bacteria are found as the cause for the infection.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Birth Control , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.